Ocular Side Effects of Herbal Supplements, Part
BY JULIE A. SCHORNACK, OD, MED, FAAO
In last month's column I discussed how herbal supplements contribute to contact lens complaints. This month I will cover a few more herbal and nutritional supplements that may cause contact lens-related side
effects. I do not support the use of these herbal and nutritional supplements, but will suggest indications for which your patients may be using them as well as their associated side effects.
A Calming Herb
Kava is an herbal supplement taken to off-set symptoms of insomnia, anxiety, pain and depression. It is available as a capsule, beverage, extract, tablet and tincture.
Side effects from kava are typically associated with higher doses taken over long periods of time. Patients taking kava may experience symptoms of blurred vision and conjunctival hyperemia, both of which you can easily misinterpret as being contact lens related. Mydriasis can also occur with kava ingestion and may cause your contact lens patients to experience increased flare and glare.
Carefully investigate kava dosage levels and length of administration to identify or eliminate it as a cause of side effects.
(DMSO) may help reduce pain, decrease swell-ing and promote healing of injured tissue among athletes and those suffering from arthritis. DMSO is not widely available in the United States, but contraband use of industrial and veterinary grade DMSO may occur in some athletic communities for its rumored quick healing properties.
Oral and intravenous administration of DMSO can result in ocular burning and irritation irrespective of the presence of contact lens wear. Successful contact lens patients may discontinue lens wear because of this irritation. Because of the underground nature of this supplement, patients may be reluctant to report its use.
The "Regular" Herb
Psyllium is a gentle bulk-forming agent used in laxative products. Researchers recently identified psyllium for reducing the risk of coronary heart disease by helping reduce cholesterol levels. Other indications for psyllium are to relieve constipation, treat irritable bowel syndrome and manage hemorrhoids. Excessive use of psyllium increases the probability of possible side effects.
The only possible ocular side effect (generalized conjunctivitis) from psyllium is typically associated with high usage. Patients may be reluctant to admit using this supplement. Certainly, its significance in a complaint of generalized conjunctivitis would be easy to overlook.
The New Tryptophan
Patients who have depression,
fibromyalgia, chronic headaches, insomnia or are obese may use the dietary supplement 5-hydroxytryptophan (5-HTP). This amino acid and natural plant extract raises seratonin levels in the brain. The manufacturing process associated with 5-HTP includes safeguards against contamination (which plagued tryptophan in the late 1980s), although a few cases of similar serious complications have occurred.
The most common side effect associated with 5-HTP that could alter contact lens success is
mydriasis. More troublesome side effects include visual distortion and visual hallucinations. Patients experiencing visual distortion may attribute the decrease in visual performance to contact lens-related issues.
Just as practitioners use drug references, they should use print and online resources about herbal and nutritional supplements to investigate the role that supplements play in contact lens practice and general eye care.
Dr. Schornack is the Assistant Dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of
Contact Lens Spectrum, Issue: September 2003